Skin Necrosis Caused by Prilocaine: A Case Report

Selcuk Aytac, MD; Abdullah Etöz, MD; Selcuk Akin, MD

Disclosures

Wounds. 2005;17(3):58-61. 

In This Article

Discussion

Prilocaine is an amidoamide group local anesthetic and is the least toxic agent in this group.[2] It is metabolized rapidly in the liver and kidneys, and its toxic effect to the cardiovascular system and central nervous system is minimal.[1] There are many adverse reactions with local anesthetics, including toxic, psychosomatic, idiosyncratic, and allergic-pseudoallergic reactions. The reported adverse effects with local anesthetics develop in less than 30 minutes in 50% of patients and more than 2 hours in the remaining half of patients.[5] The reactions (ie, anxiety, seizures, slow speech, and tremor) are due to overdosage or abnormal absorption, resulting in central nervous system hyperactivation and cardiovascular system disorders.[4,6] The psychosomatic reactions, such as dizziness, hyperventilation with dyspnea, and bradycardia, are not drug related and include the autonomic nervous system. Idiosyncratic reactions consist of seizures, respiratory block, and methemoglobinemia and are dose dependent. Allergic and pseudoallergic reactions are immunoglobulin E-mediated reactions, such as urticaria, angioedema, bronchial spasm, and anaphylactic shock. Additionally, repeated administrations with high doses of prilocaine can cause methemoglobinemia.[1,7]

The authors present a case of skin necrosis caused by prilocaine. In the initial examination, a skin test of prilocaine was performed, and no skin reactions were observed. The aforementioned adverse reactions were not seen in this case, and there was no overdosage or abnormal absorption. This patient's skin was erythematous and itchy and became red and edematous. The involved skin became necrotic.

Like other amido group anesthetics, prilocaine is generally considered to be a vasodilator at clinical doses.[1] Clinical studies have relied upon color changes to assess skin blood flow.[1] Prilocaine affects the peripheral microcirculation through the release of nitric oxide (NO). Experimental studies indicate that NO in small amounts induces revascularization of skin flaps, whereas in large amounts, it is cytotoxic by direct toxicity or by a reaction with superoxide and thus could be another factor inducing injury.[8] The erythema and color changes of skin may be related to this mechanism but may also result from the allergic reactions. Although allergic reactions with amidoamide anesthetics are rare, they have been reported with the use of cream formulae.[3] The preservative parahydroxybenzoate in prilocaine has been implicated in skin hypersensitivity reactions.[1] Also, there is a delayed type allergic reaction characterized by local swelling within 2 to 24 hours that lasts for several days.[5] Skin reaction was probably a non-immunoglobulin E-mediated reaction in which presence of methylparaben in the local anesthetic solution may play a major role.[9] Skin tests have less value in the diagnosis due to the lack of reliable immunologic identification of antigens and the high incidence of false positive reactions.[4] The authors' prilocaine solution included metil parahydroxybenzoate. Adverse reactions to preservatives added to local anesthetics in pharmaceutical preparations cannot be ruled out.[4]

In addition, the erythema can be caused by a direct toxic reaction in the small venules and capillaries.[2] Electron-microscopic studies of vein endothelium that had been exposed to local anesthetics showed endothelial damage.[2]

The pathophysiology of skin necrosis caused by prilocaine is not well understood, but these effects on the vasculature may explain the skin necrosis. Surgical treatment of skin necrosis is dependent on the depth of the necrosis and the location of the skin damage.

After wound debridement, living dermal and subcutaneous tissue in the wound bed was not sufficient for skin grafting. Therefore, a groin flap coverage was performed for reconstruction because of its safety and less associated donor site morbidity.[8] The authors did not choose a local or a free flap to cover the defect because of possible microvascular damage. The postoperative course was uneventful.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....